Alabama, 2006

Damaging Wind in Alabama, July 28, 2006

July 28, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 28, 12:18 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 12:18 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT FRI JUL 28 2006

.UPDATE...UPDATED FOR AVIATION AND FORECAST.

&&

.DISCUSSION...UPDATED THE FORECAST TO ADJUST RAIN CHANCES ACROSS
THE AREA. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS OUR
NORTHWESTERN ZONES THROUGH THE AFTERNOON HOURS. HIGHER RAIN
CHANCES WILL BE TO OUR NORTHWEST AND DECREASE DRAMATICALLY TO OUR
SOUTHEAST WHERE HIGH PRESSURE WILL BE IN PLACE. THE QUESTION WILL
BE HOW FAR SOUTH WILL THESE STORMS MOVE. THEY WILL BE ENCOUNTERING
A HIGH PRESSURE AND MUCH DRIER AIR...SO I DO NOT EXPECT THEM TO
MOVE ALL THE WAY ACROSS.

A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE STRONG
GUSTY WINDS...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THE STRONGER STORMS WILL OCCUR MAINLY ALONG AND NORTH OF
INTERSTATE 20.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.
STORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST ALABAMA. SOME OF
THESE STORMS COULD AFFECT TCL AND BHM. WILL CONTINUE TO WATCH THE
WEATHER OVER THE NEXT SEVERAL HOURS AND WILL ADJUST THE FORECAST
AS NEEDED. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE
FORECAST PERIOD.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Jul 28, 12:30 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 28 2006

ALZ011>015-017>050-291830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS AREAS NORTH OF
INTERSTATE 20 AND WEST OF INTERSTATE 65 AS WET MICROBURST POTENTIAL
ACROSS THE AREA IS HIGH. THIS MEANS THAT SOME STORMS COULD PRODUCE
WIND GUSTS OF UP TO 50 MPH. IN ADDITION TO THE WIND...NUMEROUS
LIGHTNING STRIKES AND VERY HEAVY RAIN WILL BE POSSIBLE.

THE WET MICROBURST THREAT WILL QUICKLY DECREASE SHORTLY AFTER
SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10/ARM

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
July 28, 2:20 PM CST
Where
Sumter County, 5 mi WNW of Gainesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -88.250

A few trees were blown down between Gainsville and Geiger.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522439.